Arkansas, 2016

Tornadoes and Damaging Winds in Arkansas, April 26 to 27, 2016

April 26 to 27, 2016 · NWS TSA · 17 events in 6 counties and zones

Thunderstorms developed during the afternoon hours of the 26th, along and ahead of a dry line that had moved into western Oklahoma. These storms quickly became severe as they moved eastward into very unstable air during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon hours of the 26th, along and ahead of a dry line that had moved into western Oklahoma. These storms quickly became severe as they moved eastward into very unstable air during the late afternoon and evening hours. The storms formed into a squall line over central Oklahoma during the evening. Ahead of this squall line over northwestern Arkansas, very strong low level wind shear had developed as the low level jet strengthened across the area. As a result of this strong wind shear, coupled with moderately strong instability that persisted well into the overnight hours, this squall line was able to produced multiple tornadoes and widespread damaging wind as it moved across northwestern Arkansas during the early morning hours of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 26, 10:57 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 26, 10:57 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1157 PM CDT TUE APR 26 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A main line of convection will continue to push across far
Eastern Oklahoma and Northwest Arkansas tonight...with showers and
embedded thunderstorms behind the main line. Within the main line
of convection...strong winds and possible MVFR conditions will be
possible for the Northwest Arkansas TAF sites. VFR conditions
should be common within the showers and embedded thunderstorms
behind the convection. Preicp is expected to taper off from west
to east tonight/early Wednesday morning...with scattered high
clouds forecast for Wednesday afternoon and evening across the CWA.

&&

.PREV DISCUSSION... /ISSUED 934 PM CDT TUE APR 26 2016/

DISCUSSION...
QLCS is entering the northwest part of our forecast area at this
time and will move east across all of eastern Oklahoma and
northwest Arkansas overnight. Damaging winds will be the main
threat, along with brief, isolated spinup tornadoes along the
leading edge. Some hail may also occur, but most of it will be
small. Have adjusted first period elements to fit current
trends, with the rest of the forecast left as is.

Update on the way.

TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

SHORT TERM...20
LONG TERM....05

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  78  52  80 / 100  10   0  10
FSM   63  83  55  85 / 100  30  20  10
MLC   62  80  53  84 / 100  10   0   0
BVO   60  77  49  77 / 100  10  10  10
FYV   60  76  49  79 / 100  40  20  10
BYV   62  78  52  80 / 100  40  20  10
MKO   61  79  52  81 / 100  20  10  10
MIO   61  78  51  77 / 100  20  10  10
F10   61  78  53  81 / 100  10   0  10
HHW   63  81  56  85 / 100  20  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...20
Hazardous weather outlook, Apr 26, 4:18 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT TUE APR 26 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT TUE APR 26 2016

...SEVERE WEATHER EXPECTED TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

DISCUSSION...
THUNDERSTORMS CURRENTLY DEVELOPING FROM NORTH CENTRAL INTO
SOUTHWEST OKLAHOMA WILL MOVE EAST INTO EASTERN OKLAHOMA AND
EVENTUALLY NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT. STRONG
INSTABILITY AND INCREASING WIND SHEAR WILL SUPPORT A SIGNIFICANT
SEVERE WEATHER RISK ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS
BE POSSIBLE THROUGH THE OVERNIGHT HOURS...WITH THE TORNADO
POTENTIAL BEING GREATEST PRIOR TO MIDNIGHT. THE TORNADIC POTENTIAL
IS EXPECTED TO BE LESS DEFINED AS STORMS CONGEAL LATE THIS
EVENING AND OVERNIGHT...ALTHOUGH SOME TORNADIC POTENTIAL WILL
CONTINUE THROUGH THE NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ADDITIONAL THUNDERSTORM
CHANCES RETURN LATE THURSDAY NIGHT...WITH AN INCREASE IN COVERAGE
AND INTENSITY EXPECTED FRIDAY AND SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE ALONG WITH AREAS OF FLOODING GIVEN THE EXPECTED RAINFALL
AMOUNTS. AN UNSETTLED PATTERN WILL CONTINUE INTO EARLY NEXT WEEK
WITH CONTINUED THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 26, 10:07 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1107 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     2 N EUFAULA             35.32N 95.58W
04/26/2016  E65 MPH          MCINTOSH           OK   TRAINED SPOTTER

            ON HIGHWAY 69

&&

JDS
Local storm report, Apr 26, 10:09 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1109 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     4 WSW TULSA             36.11N 95.99W
04/26/2016  M72 MPH          TULSA              OK   AMATEUR RADIO

            AT 37TH AND JACKSON

&&

JDS
Local storm report, Apr 26, 10:11 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     3 S CHECOTAH            35.43N 95.52W
04/26/2016  E70 MPH          MCINTOSH           OK   EMERGENCY MNGR

&&

JDS
Local storm report, Apr 26, 10:27 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1127 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND GST     2 NW HUGO               34.03N 95.53W
04/26/2016  M65 MPH          CHOCTAW            OK   MESONET

&&

JDS
Local storm report, Apr 26, 10:52 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1152 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     SPAVINAW                36.39N 95.05W
04/26/2016  E70 MPH          MAYES              OK   EMERGENCY MNGR

&&

CKH
Local storm report, Apr 26, 11:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     6 S ELDON               35.84N 94.84W
04/27/2016                   CHEROKEE           OK   EMERGENCY MNGR

            LARGE TREES DOWN

&&

MAT

The radar

The Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 26, 11:22 PM CST
Where
Benton County, 4 mi WSW of Sulphur Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.458, -94.516

A few trees were uprooted and large tree limbs were snapped from northeast of Maysville to west southwest of Sulphur Springs.

Tornado, Benton

When
April 26, 11:29 PM CST to 11:38 PM CST
Where
Benton County, 0.56 mi SSE of Decatur Arpt to 0.81 mi N of Centerton
Rating
EF1
Path length
9.1 mi
Path width
600 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.343, -94.446

This tornado snapped or uprooted numerous trees, blew down power poles, destroyed outbuildings, and damaged homes. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Thunderstorm Wind, Benton

When
April 26, 11:41 PM CST
Where
Benton County, 0.63 mi NW of Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
36.335, -94.459

A tree was blown over onto a home.

Tornado, Benton

When
April 26, 11:41 PM CST to 11:43 PM CST
Where
Benton County, 2.11 mi N of Centerton to 1.54 mi WNW of Bentonville
Rating
EF1
Path length
2 mi
Path width
350 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.380, -94.282

This tornado uprooted a few trees, snapped large tree limbs, and damaged the roofs of homes. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Thunderstorm Wind, Benton

When
April 26, 11:45 PM CST
Where
Benton County, 0.61 mi NNE of Bentonville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.379, -94.218

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Benton

When
April 26, 11:45 PM CST
Where
Benton County, 0.52 mi WNW of Sulphur Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.483, -94.459

Strong thunderstorm wind damaged the siding of homes and snapped large tree limbs.

Tornado, Crawford

When
April 26, 11:53 PM CST to 11:57 PM CST
Where
Crawford County, 1.39 mi SE of Crutcher to 0.27 mi N of Kibler
Rating
EF1
Path length
2.4 mi
Path width
300 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.409, -94.260

This tornado uprooted numerous trees, damaged homes, and damaged chicken houses. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Benton

When
April 26, 11:54 PM CST
Where
Benton County, 1.42 mi W of Bestwater
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.421, -94.106

Large tree limbs were snapped and a few trees were uprooted at the Big Sugar Golf Club south of Pea Ridge.

Thunderstorm Wind, Washington

When
April 27, 12:00 AM CST
Where
Washington County, 0.41 mi SSW of (Fyv)fayetteville Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.995, -94.172

Strong thunderstorm wind damaged the Greenland High School.

Thunderstorm Wind, Sebastian

When
April 27, 12:05 AM CST
Where
Sebastian County, 1.8 mi W of Ursula
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.316, -94.081

Strong thunderstorm wind snapped large tree limbs.

Tornado, Franklin

When
April 27, 12:06 AM CST to 12:10 AM CST
Where
Franklin County, 2.98 mi WNW of Charleston to 1.87 mi NNE of Charleston
Rating
EF1
Path length
3.2 mi
Path width
500 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.319, -94.078

This tornado uprooted a number of trees and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Thunderstorm Wind, Franklin

When
April 27, 12:08 AM CST
Where
Franklin County, 0.91 mi NNW of Charleston
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.312, -94.037

Strong thunderstorm wind uprooted several small trees.

Thunderstorm Wind, Crawford

When
April 27, 12:08 AM CST
Where
Crawford County, 2.94 mi SSW of Mulberry
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.459, -94.062

Strong thunderstorm wind snapped large tree limbs.

Tornado, Madison

When
April 27, 12:12 AM CST to 12:21 AM CST
Where
Madison County, 1.1 mi WSW of Wesley to 3.04 mi NNE of Drakes Creek
Rating
EF1
Path length
6.2 mi
Path width
500 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.025, -93.939

This tornado destroyed several outbuildings, damaged homes, snapped or uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Tornado, Franklin

When
April 27, 12:18 AM CST to 12:24 AM CST
Where
Franklin County, 2.47 mi SSE of Toney to 0.66 mi SSW of White Oak
Rating
EF0
Path length
5.9 mi
Path width
700 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.486, -93.956

This tornado damaged chicken houses, damaged several homes, destroyed an outbuilding, and snapped numerous large tree limbs. Based on this damage, maximum estimated wind in the tornado was 75 to 85 mph.

Thunderstorm Wind, Franklin

When
April 27, 12:19 AM CST
Where
Franklin County, 0.85 mi SW of Toney
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.510, -93.978

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Franklin

When
April 27, 12:19 AM CST
Where
Franklin County, 1.95 mi ESE of Toney
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.506, -93.940

Strong thunderstorm wind damaged an outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyThe tornado archive for Arkansas, 2016Warnings in Arkansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629164, 632457, 629167, 632458, 629168, 629169, 632466, 629170, 629171, 632902, 632467, 632903, 632904, 632469, 632473, 632905, 632906.